Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Multiplicity results for periodic solutions
of second order ODEs with asymmetric nonlinearities

Authors: C. Rebelo and F. Zanolin
Journal: Trans. Amer. Math. Soc. 348 (1996), 2349-2389
MSC (1991): Primary 34C25; Secondary 34B15
MathSciNet review: 1344211
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove various results on the existence and multiplicity of harmonic and subharmonic solutions to the second order nonautonomous equation $x'' + g(x) = s + w(t,x)$, as $s\to +\infty $ or $s\to - \infty ,$ where $g$ is a smooth function defined on a open interval $]a,b[\subset {\mathbb {R}}.$ The hypotheses we assume on the nonlinearity $g(x)$ allow us to cover the case $b=+\infty $ (or $a = -\infty $) and $g$ having superlinear growth at infinity, as well as the case $b < +\infty $ (or $a > -\infty $) and $g$ having a singularity in $b$ (respectively in $a$). Applications are given also to situations like $g'(-\infty ) \not = g'(+\infty )$ (including the so-called ``jumping nonlinearities''). Our results are connected to the periodic Ambrosetti - Prodi problem and related problems arising from the Lazer - McKenna suspension bridges model.

References [Enhancements On Off] (What's this?)

  • 1. A. Ambrosetti and G. Prodi, On the inversion of some differentiable mappings with singularities between Banach spaces, Ann. Mat. Pura Appl. 93 (1972), 231-247. MR 47:9377
  • 2. M. Berger and E. Podolak, On the solutions of a nonlinear Dirichlet problem, Indiana Univ. Math. J. 24 (1975), 837-846. MR 51:13447
  • 3. A. Castro and R. Shivaji, Multiple solutions for a Dirichlet problem with jumping nonlinearities, II, J. Math. Anal. Appl. 133 (1988), 509-528. MR 89e:34031
  • 4. R. Conti, Soluzioni periodiche dell'equazione di Liénard generalizzata. Esistenza ed unicità, Boll. Un. Mat. Ital. 3 (1952), 111-118. MR 14:558a
  • 5. D.G. Costa, D.G. De Figueiredo and P.N. Srikanth, The exact number of solutions for a class of ordinary differential equations through Morse index computation, J. Differential Equations 96 (1992), 195-199. MR 93c:34050
  • 6. E.N. Dancer, Boundary value problems for weakly nonlinear ordinary differential equations, Bull. Austral. Math. Soc. 15 (1976), 321-328. MR 55:3389
  • 7. C. De Coster, La méthode des sur et sous solutions dans l'étude de problèmes aux limites, Ph. D. Thesis, Université Catholique de Louvain, 1994.
  • 8. M. del Pino, R. F. Manásevich and A. Murua, On the number of $2\pi $ periodic solutions for $u''+g(u)=s(1+h(t))$ using the Poincaré-Birkhoff theorem, J. Differential Equations 95 (1992), 240-258. MR 93e:34062
  • 9. M. del Pino, R. Manásevich and A. Montero, $T$-periodic solutions for some second order differential equations with singularities, Proc. Roy. Soc. of Edinburgh 120 A (1992), 231-243. MR 93c:34091
  • 10. W.Y. Ding, A generalization of the Poincaré-Birkhoff theorem, Proc. Amer. Math. Soc. 88 (1983), 341-346. MR 84f:54053
  • 11. T. Ding and F. Zanolin, Periodic solutions of Duffing's equations with superquadratic potential, J. Differential Equations 97 (1992), 328-378. MR 93e:34059
  • 12. T. Ding and F. Zanolin, Periodic solutions and subharmonic solutions for a class of planar systems of Lotka-Volterra type, Proc. of the 1st World Congress of Nonlinear Analysts (V. Lakshmikantham, ed.), Tampa 1992 (to appear).
  • 13. T. Ding, R. Iannacci and F. Zanolin, Existence and multiplicity results for periodic solutions of semilinear Duffing equations, J. Differential Equations 105 (1993), 364-409. MR 94g:34060
  • 14. C. Fabry and P. Habets, Periodic solutions of second order differential equations with superlinear asymmetric nonlinearities, Arch. Math. 60 (1993), 266-276. MR 93j:34055
  • 15. C. Fabry, J. Mawhin and M. N. Nkashama, A multiplicity result for periodic solutions of forced nonlinear second order ordinary differential equations, Bull. London Math. Soc. 18 (1986), 173-180. MR 87e:34072
  • 16. D.G. Figueiredo and B. Ruf, On the periodic Fu\v{c}ik spectrum and a superlinear Sturm - Liouville equation, Proc. Roy. Soc. of Edinburgh 123 A (1993), 95-107. MR 93m:34027
  • 17. A. Fonda and A. C. Lazer, Subharmonic solutions of conservative systems with nonconvex potentials, Proc. Amer. Math. Soc. 115 (1992), 183-190. MR 92h:34082
  • 18. A. Fonda, R. Manásevich and F. Zanolin, Subharmonic solutions for some second-order differential equations with singularities, SIAM J. Math. Anal. 24 (1993), 1294-1311. MR 94f:34085
  • 19. A. Fonda and M. Ramos, Large-amplitude subharmonic oscillations for scalar second-order differential equations with asymmetric nonlinearities, J. Differential Equations 109 (1994), 354-372. MR 95e:34032
  • 20. A. Fonda, M. Ramos and M. Willem, Subharmonic solutions for second order differential equations, Topological Methods in Nonlinear Analysis 1 (1993), 49-66. MR 94c:58027
  • 21. S. Fu\v{c}ik, Solvability of nonlinear equations and boundary value problems, Reidel, Dordrecht, 1980. MR 83c:47079
  • 22. P. Habets and L. Sanchez, Periodic solutions of some Liénard equations with singularities, Proc. Amer. Math. Soc. 109 (1990), 1035-1044. MR 90k:34049
  • 23. D. C. Hart, A. C. Lazer and P. J. McKenna, Multiplicity of solutions of nonlinear boundary value problems, SIAM J. Math. Anal. 17 (1986), 1332-1338. MR 87k:34027
  • 24. L. Hua, Introduction to number theory, Springer-Verlag, Berlin, 1982. MR 83f:10001
  • 25. A.C. Lazer and P.J. McKenna, Large scale oscillatory behaviour in loaded asymmetric systems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 4 (1987), 243-274. MR 88m:58028
  • 26. A.C. Lazer and P.J. McKenna, Existence, uniqueness, and stability of oscillations in differential equations with asymmetric nonlinearities, Trans. Amer. Math. Soc. 315 (1989), 721-739. MR 90a:34011
  • 27. A.C. Lazer and P.J. McKenna, Large-amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis, SIAM Review 32 (1990), 537-578. MR 92g:73059
  • 28. A.C. Lazer and S. Solimini, On periodic solutions of nonlinear differential equations with singularities, Proc. Amer. Math. Soc. 88 (1987), 109-114. MR 87k:34064
  • 29. D. Lupo, S. Solimini and P. N. Srikanth, Multiplicity results for an ODE problem with even nonlinearity, Nonlinear Anal. TMA 12 (1988), 657-673. MR 89j:34026
  • 30. H.G. Kaper and M.K. Kwong, On two conjectures concerning the multiplicity of solutions of a Dirichlet problem, SIAM J. Math. Anal. 23 (1992), 571-578. MR 93c:34055
  • 31. W. Massey, Algebraic topology: an introduction, Springer-Verlag, Berlin, 1984.
  • 32. J. Mawhin, Continuation principles and boundary value problems, Topological methods for ordinary differential equations (Furi and Zecca, eds.), C.I.M.E., Montecatini 1991, vol. 1537, LNM Springer-Verlag, Berlin, 1993, pp. 74-142. MR 94h:47121
  • 33. J. Mawhin and M. Willem, Critical point theory and Hamiltonian systems, Springer-Verlag, New York, 1989. MR 90e:58016
  • 34. R. Michalek and G. Tarantello, Subharmonic solutions with prescribed minimal period for nonautonomous Hamiltonian systems, J. Differential Equations 72 (1988), 28-55. MR 89c:58040
  • 35. W. Neumann, Generalizations of the Poincaré-Birkhoff fixed point theorem, Bull. Austral. Math. Soc. 17 (1977), 375-389. MR 58:28435
  • 36. R. Ortega, Stability of a periodic problem of Ambrosetti - Prodi type, J. Differential and Integral Equations 3 (1990), 275-284. MR 90m:34104
  • 37. M. Pei, Mather sets for twist maps and Duffing equations, preprint.
  • 38. V. Pliss, Nonlocal problems of the theory of oscillations, Academic Press, New York, 1966. MR 33:4391
  • 39. C. Rebelo, Ph. D. Thesis, in preparation.
  • 40. K. Schmitt, Boundary value problems with jumping nonlinearities, Rocky Mountain J. Math. 16 (1986), 481-496. MR 87m:34016
  • 41. J. You, Boundedness for solutions of superlinear Duffing equations via the twist theorem, Science in China (A) 35 (1992), 399-412. MR 95c:34067
  • 42. F. Zanolin, Continuation theorems for the periodic problem via the translation operator, Rend. Sem. Mat. Univ. Torino (to appear).
  • 43. B. Zinner, Multiplicity of solutions for a class of superlinear Sturm-Liouville problems, J. Math. Anal. Appl. 176 (1993), 282-291. MR 94j:34026

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34C25, 34B15

Retrieve articles in all journals with MSC (1991): 34C25, 34B15

Additional Information

C. Rebelo
Affiliation: International School for Advanced Studies, via Beirut 2-4, 34013 Trieste, Italy
Address at time of publication: Centro de Matemática e Aplicações Fundamentais, Av. Prof. Gama Pinto 2, 1699 Lisboa Codex, Portugal

F. Zanolin
Affiliation: Dipartimento di Matematica e Informatica, Università, via delle Scienze 208 (loc. Rizzi), 33100 Udine, Italy

Keywords: Periodic solutions, subharmonics, asymmetric nonlinearities, Poincaré-Birkhoff fixed point theorem
Received by editor(s): August 4, 1994
Received by editor(s) in revised form: February 28, 1995
Additional Notes: Work performed in the frame of the EEC project “Non linear boundary value problems: existence, multiplicity and stability of solutions”, grant ERB CHRX-CT94-0555.
The first author is on leave of absence from Faculdade de Ciências da Universidade de Lisboa with a fellowship from Programa Ciência (JNICT).
The second author’s work performed under the auspices of GNAFA-CNR and supported by MURST (40% and 60% funds).
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society